IPC flags safety alert against Tacrolimus
The Indian Pharmacopoeia Commision (IPC), The National Coordination Centre (NCC) for the Pharmacovigilance Programme of India (PvPI), has flagged a drug safety alert revealing that the immunosuppressive medicine tacrolimus is associated with an adverse event known as gingival hypertrophy.
This came to light after the preliminary analysis of adverse drug reactions (ADRs) from the PvPI database.
Tacrolimus is chemically known as a macrolide lactone. It was first discovered in 1987, from the fermentation broth of a Japanese soil sample that contained the bacterium Streptomyces tsukubensis
This medication belongs to a class of drugs kown as immunosuppressant and It works by decreasing the activity of the immune system to prevent it from attacking the transplanted organ to prevent organ rejection.
Tacrolimus is a calcineurin inhibitor and potent immunosuppressive agent used largely as a means of prophylaxis of transplant rejection in liver, pancreas, lung, heart and kidney allograft recipients and treatment of allograft rejection resistant to treatment with other immunosuppressive medicinal products.
It is also used in a topical preparation in the treatment of severe atopic dermatitis, severe refractory uveitis after bone marrow transplants, and the skin condition vitiligo.
It reduces peptidyl-prolyl isomerase activity by binding to the immunophilin FKBP-12 (FK506 binding protein) creating a new complex.
The drug was given FDA approval in 1994 for use in liver transplantation. Since then, this indication has expanded to kidney, heart, small bowel, pancreas, lung, trachea, skin, cornea, and limb transplants
As per a drug safety alert issued by IPC in the last week of July 2022, tacrolimus is linked with gingival hypertrophy or hyperplasia, a condition that refers to an overgrowth of gum tissue around the teeth.
Healthcare Professionals, Patients or Consumers are advised to closely monitor the possibility of the above ADR associated with the use of Tacrolimus. If such reaction is encountered, please report to the NCC-PvPI, IPC by filling out the Suspected Adverse Drug Reactions Reporting Form/ Medicines Side Effect Reporting Form.
If such a reaction is encountered, it needs to be reported to the NCC-PvPI for suitable action.